Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 24, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 24, 2021, 3:36 PM MDT for Cheyenne County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 3:36 PM MDT (21:36 UTC)
Expired
Jul 24, 2021, 4:15 PM MDT
In force
39 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS83 KGLD 242136
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
336 PM MDT Sat Jul 24 2021
 
COZ092-242215-
Cheyenne County CO-
336 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Kit Carson, or 38 miles west of Cheyenne Wells, moving
west at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek safe 
shelter inside a building or vehicle. Remember, if you are close 
enough to hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3869 10317 3869 10316 3875 10317 3884 10316
      3884 10292 3862 10291 3861 10301 3862 10306
      3861 10317
TIME...MOT...LOC 2135Z 086DEG 8KT 3871 10306 

$$

Vincent

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:52 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 24, 2:52 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Sat Jul 24 2021

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 24 2021

At the beginning of the short term period, the CWA is underneath the
front portion of large upper air ridge in the western CONUS. Other
upper air features influencing the pattern over the CWA include an
upper air low over the AZ/NM border and an upper air high over
the KS/MO/OK border. With this setup aloft, the northern parts of
the CWA have a westerly flow aloft with southern parts having a
slight south-southwesterly flow aloft as there is a southerly flow
just to the south. Going into the night, the upper air low looks
to move westward into AZ and turn the flow over the CWA more
southwesterly. At the surface, a boundary has set up from Norton,
KS to Cheyenne-Wells, CO that divides a northeasterly surface flow
to the north and a south-southeasterly flow to the south. With
this boundary at the surface, there is a slight chance for
isolated showers and thunderstorms to develop during the late
afternoon and evening hours for areas south of the KS/NE border
with areas along this boundary seeing a slightly better chance for
precipitation. Currently, there is a good amount of CAPE seen in
the CWA with values ranging from 1000 J/kg in the western portion
to 2500 J/kg in the eastern portion. However, 0-6 km bulk shear
values look to be below 30 kts, mid-level lapse rates around 6
degrees Celsius/km, and LCLs at or above 2 kft. With these
parameters, it looks like any storms that form will not be able to
organize well and stay sub-severe for the most part with some
possible gusty winds. The chance for precipitation looks to lessen
but continue through the night with expected QPF around a few
hundredths of an inch. Overnight low temperatures expect to range
between the lower 60s in the western portions of the CWA to the
lower 70s in the eastern portions.

On Sunday, models show the flow aloft starting westerly and becoming
northwesterly during in the late evening as the ridge increases its
influence. Also worth noting, a weak shortwave disturbance is seen
traveling over SD during the late afternoon and evening hours. At
the surface, model guidance shows a surface trough setting up in
eastern CO. This feature along with the upper air shortwave look
to bring back chances for scattered showers and thunderstorms
throughout the CWA during the afternoon and evening hours. Current
forecasted convective parameters do not look to support severe
weather, but strong winds and locally heavy winds appear to be
possible should storms occur. Current forecasted QPF totals look
range from the few tenths to a little over an inch in some
locations south of I-70. This situation will be monitored in case
flash flood concerns arise. Sunday's daytime highs look to range
between the upper 80s and the middle 90s while the overnight lows
expect to be in the upper 50s to the upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 200 PM MDT Sat Jul 24 2021

Long range guidance continues to indicate that a pronounced upper
level ridge will prevail over the Rockies and Central Plains
throughout the long term period. In such a pattern.. expect above
to well-above normal temperatures and dry conditions. Profound
synoptic subsidence is anticipated to suppress diurnal convective
development (even along the CO Front Range) through most or all of
the work-week. Thereafter (next weekend).. model solutions begin
to diverge w/regard to the evolution of the upper level ridge
(e.g. location, orientation, amplitude).. and forecast confidence
decreases considerably.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM MDT Sat Jul 24 2021

KGLD expects to see VFR conditions throughout the 18Z TAF period
beginning with northeasterly winds at 14G20 kts. At 22Z, KGLD
winds slow to around 11 kts before slowing a bit more to 7 kts by
05Z. At 08Z, winds at KGLD become variable around 5 kts then turn
southeasterly at 8 kts by 16Z. There is a slight chance for
vicinity showers during the evening hours, but not enough
confidence to add them to the forecast at the moment.

KMCK sees VFR conditions as well during the 18Z TAF period
starting with northeasterly winds at 12G20 kts. Winds at KMCK turn
east-northeasterly around 13 kt at 22Z then decrease to 7 kts by
02Z. At 05Z, KMCK winds appear to become variable around 5 kts
before becoming easterly around 8 kts at 16Z.

&&

.CLIMATE...
Issued at 200 PM MDT Sat Jul 24 2021

Record high temperatures for the upcoming week:
-------------------------------------------------------------------------
                 7/26      7/27      7/28      7/29      7/30      7/31
-------------------------------------------------------------------------
Goodland KS    106/1936  105/1910  106/1943  104/1947  106/1935  105/2002

Burlington CO  103/1960  103/1960  102/1947  100/2012+ 101/2005  102/2002

Hill City KS   111/1940  106/1956  110/1940  108/1917  109/1976  113/1934

McCook NE      106/1936  109/1931  105/2012+ 109/1947  105/2002+ 107/2002

Colby KS       107/1894  108/1931  109/1943  105/1947  109/1935  108/1935

Yuma CO        108/2003  104/2011  103/1959  104/1947  104/2005+ 107/2002

Tribune KS     106/2002  106/1936  105/1943  105/2012  106/2012  107/1934
-------------------------------------------------------------------------

(+) denotes multiple year records

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...VINCENT
AVIATION...076
CLIMATE...JN
Hazardous weather outlook, Jul 24, 10:27 AM MDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1027 AM MDT Sat Jul 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251630-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1027 AM MDT Sat Jul 24 2021 /1127 AM CDT Sat Jul 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated showers and thunderstorms are possible during the afternoon
and evening hours today. Hazards should storms occur include strong
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated to scattered thunderstorms are possible mainly during the
afternoon and evening hours on Sunday. Hazards include strong winds
and locally heavy rainfall.

A period of hot weather is expected across the region beginning
Monday and continuing through the start of next weekend. High
temperatures will approach or exceed 100 degrees at several
locations through the period. Heat index values at or above 100
degrees are possible Tuesday through Thursday for areas along the
Nebraska/Kansas border as well as Graham and Gove counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required.

In the hours before

Local storm report, Jul 24, 1:57 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     EXCESSIVE HEAT   5 NW TASCO              39.41N 100.36W
07/24/2021  M105 F           SHERIDAN           KS   MESONET

            MESONET STATION 3859D 5 NW TASCO REPORTS 105
            DEGREE HEAT INDEX.

&&

TT
Special weather statement, Jul 24, 3:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT Sat Jul 24 2021

COZ092-242215-
Cheyenne County CO-
336 PM MDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Kit Carson, or 38 miles west of Cheyenne Wells, moving
west at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle. Remember, if you are close
enough to hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 3869 10317 3869 10316 3875 10317 3884 10316
      3884 10292 3862 10291 3861 10301 3862 10306
      3861 10317
TIME...MOT...LOC 2135Z 086DEG 8KT 3871 10306

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:54 PM MDTSpecial Weather StatementGLDNorton36 min
Jul 24, 5:44 PM MDTSpecial Weather StatementGLDGraham16 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.